Poststabilization Patient Assessment

Physical Examination

A portion of the physical examination will, by necessity, be performed as part of the assessment of airway, breathing and circulation. After initial stabilization and decontamination, a more detailed examination may reveal injuries not initially suspected, such as a concussion effect from a blast that may accompany the detonation of a chemical weapon.

A more detailed physical examination may also reveal the presence of a toxic syndrome, or toxidrome, which provides a diagnosis in the absence of historical information or laboratory data. The toxidrome examination consists of assessing vital signs, mental status, pupil size, oral mucous membranes, lung sounds, bowel sounds, and the skin. Several agents that may be employed in terrorist-related disasters might be expected to produce classic toxidromes (see Table 1).

Frequent reexamination is a key component of the successful care of the poisoned patient. Patients who initially appear to be stable, such as the patient who has a mild cough and normal transcutaneous oxygen saturation after mustard gas exposure, may go on to develop acute lung injury and the acute respiratory distress syndrome several hours later. Such patients, despite their benign initial examination, may quickly deteriorate and require endotracheal intubation.

Laboratory Evaluation

The laboratory evaluation of a potentially poisoned patient is driven by the patient's symptoms and the possible agents involved. Patients who present with a mild cough after a respiratory agent attack may need no more than a chest x-ray; patients with oral ricin poisoning may need an extensive laboratory evaluation to assess for the sequelae of this disease.

One test that is unlikely to be of benefit in evaluating potential victims of toxin-related disasters is the "toxicology screen." Such screens typically test for drugs of abuse (cocaine, amphetamines, LSD, PCP, marijuana), which are unlikely to be used in terrorist attacks. Even a positive result would be unhelpful, as it would likely be an incidental finding. The "toxicology screen," therefore, really has no role in the routine management of poisoned patients in the disaster setting.

Table 1. Toxidromes that May Be Encountered in Disaster Medicine

Fentanyl

Nerve agents

Chemical weapon BZ

derivatives*

(cholinergic)

(anticholinergic)

(opioid)

Pulse

Variable

Elevated

Normal to decreased

Blood pressure

Variable

Slightly elevated

Normal to decreased

Respiratory rate

Increase

Variable

Profoundly decreased

Temperature

Normal

Normal to elevated

Normal

Mental status

Lethargic

Confused

Lethargic

Pupils

Miotic

Dilated

Miotic

Mucous membranes

Copious

Dry

Normal

secretions

Lung sounds

Rhonchorous

Normal

Normal

Bowel sounds

Hyperactive

Absent

Absent

Skin

Diaphoretic

Dry

Normal

*Fentanyl or a fentanyl derivative was used to end the Moscow Theater Siege in 2002.

*Fentanyl or a fentanyl derivative was used to end the Moscow Theater Siege in 2002.

Was this article helpful?

0 0

Post a comment